Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 7, NWS Indianapolis, IN

October 28, 201739 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Oct 28, 2017, 2:54 AM EDT for 39 counties in Indiana. It took effect at Oct 29, 2017, 1:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 2:54 AM EDT (06:54 UTC)
In effect from
Oct 29, 2017, 1:00 AM EDT
Expired
Oct 29, 2017, 5:56 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS73 KIND 280654
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
254 AM EDT Sat Oct 28 2017

...Freeze Warning in Effect Tonight...

.Cold High pressure...clear skies and light winds are expected
tonight. This will allow low tempertures to fall in to the lower
30s.

INZ021-028>031-035>049-051>057-060>065-067>072-281500-
/O.NEW.KIND.FZ.W.0007.171029T0500Z-171029T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
254 AM EDT Sat Oct 28 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM EDT Sunday. 

* TEMPERATURE...Low Temperatures between 31 to 33 are possible 
  late tonight.

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

PUMA
4 follow-up statements
266 
WWUS73 KIND 281903
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
303 PM EDT Sat Oct 28 2017

...Freeze Warning in Effect Tonight...

.Canadian air has arrived in Indiana. This will allow nighttime 
tempertures to fall to the lower 30s.

INZ021-028>031-035>049-051>057-060>065-067>072-290315-
/O.CON.KIND.FZ.W.0007.171029T0500Z-171029T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
303 PM EDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
SUNDAY...

* TEMPERATURE...Low Temperatures between 31 to 33 are possible 
  late tonight. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
JK
213 
WWUS73 KIND 290140
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
940 PM EDT Sat Oct 28 2017

...Freeze Warning remains in effect for western sections...but 
it has been cancelled for eastern and central sections.

INZ021-030-031-037>042-046>049-054>057-062>065-069>072-290245-
/O.CAN.KIND.FZ.W.0007.171029T0500Z-171029T1200Z/
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Frankfort, Kokomo, Anderson, Muncie, 
Indianapolis, Shelbyville, Bloomington, Columbus, Bedford, 
and Seymour
940 PM EDT Sat Oct 28 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Indianapolis has cancelled the
Freeze Warning. 

Temperatures may approach freezing towards daybreak and patchy
frost is still possible. However it now appears that most areas
will see low temperatures near or slightly above freezing by
morning as clouds will keep temperatures a little warmer overnight.


$$

INZ028-029-035-036-043>045-051>053-060-061-067-068-290945-
/O.CON.KIND.FZ.W.0007.171029T0500Z-171029T1200Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-
Including the cities of Lafayette, Crawfordsville, Terre Haute, 
and Vincennes
940 PM EDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
SUNDAY...

* TEMPERATURE...Low Temperatures between 31 to 33 are possible 
  late tonight. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JH
218 
WWUS73 KIND 290745
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
345 AM EDT Sun Oct 29 2017

...Freeze Warning remains in effect for western sections...

INZ028-029-035-036-043>045-051>053-060-061-067-068-291200-
/O.CON.KIND.FZ.W.0007.000000T0000Z-171029T1200Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-
Including the cities of Lafayette, Crawfordsville, Terre Haute, 
and Vincennes
345 AM EDT Sun Oct 29 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...Low Temperatures between 30 to 32 are possible 
  late tonight. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
445 
WWUS73 KIND 290956
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
556 AM EDT Sun Oct 29 2017

INZ028-029-035-036-043>045-051>053-060-061-067-068-291100-
/O.CAN.KIND.FZ.W.0007.000000T0000Z-171029T1200Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-
Including the cities of Lafayette, Crawfordsville, Terre Haute, 
and Vincennes
556 AM EDT Sun Oct 29 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Indianapolis has cancelled the
Freeze Warning. 

Cloudy skies have temperatures from falling below freezing this
morning at most locations. Therefore the freeze warning is
cancelled.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Oct 28, 2:27 AM EDT, 27 minutes earlier.

Area forecast discussion, Oct 28, 2:27 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
227 AM EDT Sat Oct 28 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 227 AM EDT Sat Oct 28 2017

A deep upper level low pressure system will keep mostly cloudy and
cool conditions across Central Indiana today. Surface High
pressure over the plains states will build across Indiana and the
Ohio valley tonight and Sunday. This will bring more cool and dry
weather...but perhaps a bit more sunshine for Sunday.

The high pressure system will push east to the Appalachians on
Sunday Night and Monday...allowing warmer southerly flow to
return to Central Indiana as a warm front approaches from the
southwest.

The next best chance for widespread rain will be on Wednesday as
a stronger system arrives in the Ohio Valley.

&&

.NEAR TERM /Today/...

Issued at 227 AM EDT Sat Oct 28 2017

Surface analysis early this morning shows low pressure in place
across the Great lakes will the cold front approaching the
Appalachian mountains. Large high pressure was found across the
western plains states. Water vapor imagery shows shows a deep trough
of low pressure in place across the Great Lakes. GOES16 shows
strato-cu spilling into Central Indiana within the cyclonic flow.
Radar shows the last of the rain associated with the departing
front exiting the area with dry weather was found upstream.

THE GFS and NAm keep the highly amplified trough across the Great
Lakes and Ohio Valley today. Furthermore the Low pressure system
over the Great Lakes is expected to slowly drift northward...while
ridging remains west of Indiana until Tonight. Time Height
sections suggest saturated lower levels through Sunday. Forecast
soundings show a saturated trapped strato-cu through the day
within the lower levels with attainable convective temps. The
forecast column remains dry aloft...and will not expected any
precip. Thus will trend to a cloudy/mostly cloudy sky. Given the
ongoing cold air advection...will trend highs at or below the
forecast builder blend.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 227 AM EDT Sat Oct 28 2017

Quiet weather with a gradual change is expected during this
period. The GFS and NAm suggest the surface low will continue to
drift northeast...away from Indiana tonight. This will allow high
pressure ridging over the plains states to build eastward to
Indiana. The arrival of the high pressure system should result in
anticyclonic flow and should lead to some clearing across the
area tonight. Time heights remain saturated within the lower
levels...but the forecast soundings show a break in the saturation
by 12Z. This will be key with the possibility for freezing
conditions overnight. Freeze watch may be needed if confidence for
certain freezing temperatures is not present. For now will stick
close to the blend with a mostly cloudy sky expected.

On Sunday and Sunday Night...the GFS and NAM suggest ridging
building aloft across the western Great Lakes and Indiana through
the day. Meanwhile the forecast soundings indicate a dry column.
Thus will trend toward a partly cloudy sky and again stick close
to the blend.

On Monday and Monday Night another upper wave is poised to push
southeast out of Canada into the Ohio Valley. Meanwhile a strong
cyclone deepens across New England and continental cyclonic dry
NW flow redevelops for Central Indiana. Little Moisture is
available for these systems as the forecast soundings continue to
suggest a dry column with just some passing mid and high clouds.
Thus will trend toward just a partly cloudy sky and stick close to
the blend on temps.

Overall on Sunday through Monday Night thicknesses show a gradual
increase...thus slightly warmer temperatures will be expected each
day.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 222 PM EDT Fri Oct 27 2017

Ensembles in good agreement on the overall weather pattern during
this period. Upper trough over the Great Lakes early next week is
expected to lift off to the northeast, leaving zonal flow in its
wake.

Ensembles indicate a potential weather disturbance may move into the
Great Lakes and Ohio Valley towards the middle or later parts of
next week. Will bring in PoPs starting late Tuesday night, and
continue them through next Friday. Thicknesses may be low enough for
mixed precipitation near the onset of the event early Wednesday
morning. Some of the long range operational models suggest there may
be enough elevated instability for a thunder threat by next Thursday
and Friday. Will keep an eye on model instability trends over the
next couple of days.

&&

.AVIATION (Discussion for the 280600Z TAF Issuance)...
Issued at 1139 PM EDT Fri Oct 27 2017

Decent confidence that VFR conditions can be expected overnight,
then MVFR ceilings will move in for part of the day Saturday.

Rain will remain east of the sites overnight. A few sprinkles are
possible at KLAF during the day Saturday.

Ceilings will remain VFR overnight, with some sites seeing mid cloud
and others stratocumulus. Ceilings will lower to MVFR by early
afternoon. MVFR conditions will last longest at the northern sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...50
Hazardous weather outlook, Oct 27, 5:34 PM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
534 PM EDT Fri Oct 27 2017

INZ021-028>031-035>049-051>057-060>065-067>072-281000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
534 PM EDT Fri Oct 27 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: None.

Discussion: Rain may become briefly mixed with snow or sleet this
evening. But no accumulations are expected. Low temperatures of near
freezing are possible some areas late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Below freezing temperatures are possible over western
Indiana Saturday night. A few snowflakes could mix in with the rain
showers Tuesday night and early Wednesday.

Discussion: A pair of frontal systems will bring shower chances to
central Indiana by next Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JH

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.